Use of the drug MDMA (Ecstasy) in the local community 

Dear Parent/Carer

The staff and governors of Caedmon College Whitby are saddened to hear about the death of a 15 year old girl in Northallerton over the weekend.  We know this tragedy has touched the lives of pupils and the wider school communities at a number of schools in the area and we send our deepest condolences to all family and friends.

We are working hard to support pupils through this difficult time and we are receiving help from North Yorkshire County Council and other agencies.

While investigations into both the circumstances in this instance and the substance involved are continuing we want to make sure you get access to the help and advice you may need if you have any concerns.

Where you can get advice and guidance

We have attached some information from North Yorkshire Public Health service which advises what parents and carers can look out for and who to go to for help and advice on the following link http://www.talktofrank.com/

If you have concerns about the welfare of your child or another child in community you should call North Yorkshire County Council’s contact centre on 01609 780780.

How to report any information to the police

Where schools receive intelligence about drug use and those involved, we will pass that information to the police. If you have any information about the current investigation please call the North Yorkshire Police Force Control Room on 101, quoting reference 12190085105.

Parents and carers can be assured that we continue to work hard to support children and young people to understand the dangers of drugs and to help them make informed decisions and we all deliver education programmes designed specifically for those purposes.

Yours sincerely,
Mr S Riley
Principal

PUBLIC HEALTH BRIEFING ON MDMA (also known as Ecstasy)

What is MDMA?

Ecstasy comes in pill or powder form. When it’s a powder it’s called by its chemical name, MDMA, but it’s the same drug as ecstasy.

Ecstasy powder looks like white / grey crystals and is called MDMA, ‘mandy’ or ‘MD’.

How is MDMA taken?

MDMA powder is taken by dabbing it onto their gums or by swallowing it wrapped in a cigarette paper, which is sometimes called ‘bombing’.

When in tablet form, Ecstasy pills are usually swallowed, although some people crush them up and snort them.

What are the effects of MDMA?

MDMA affects the user in a number of ways including increased euphoria and energy, high blood pressure and heart rate and it also affects mood, appetite and sleep. It can cause the user to be less uninhibited and feel an emotional closeness to others.

What are the side-effects and risks of MDMA?

The affects of MDMA can be very unpredictable; it is hard to know the strength of the substance or what other drugs it might have been mixed with.

Use of MDMA has been linked to liver, kidney and heart problems so anyone with a heart condition, blood pressure problems, epilepsy or asthma can have a very dangerous reaction to the drug.

Other medical issues can include inability to control body temperature, which can increase the chances of overheating and dehydration, and because MDMA can cause the body to release a hormone which stops it making urine drinking too much water / fluids can also be dangerous.

Taking even a small amount of MDMA, either in tablet form or as a powder can lead to very serious health complications and can even be fatal.

Advice for parents / carers

Parents / carers are asked to be alert to this issue – if you are worried about your child it is important to talk to them – try to allow plenty of time for this conversation, ask open-ended questions and stay calm.

We would recommend parents / carers to look at the FRANK A-Z of drugs to make sure your knowledge is up-to-date and accurate; for further information go to Frank

http://www.talktofrank.com/

You will find some helpful advice on signs and symptoms and how to talk to your child about drugs on this site.

If you suspect a child or young person has become ill as a result of consuming MDMA you should seek immediate medical attention.

Dr Lincoln Sargeant
Director of Public Health
North Yorkshire County Council

Leave a Reply